Oklahoma, 2009

Hail in Oklahoma, June 5, 2009

June 5, 2009 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms moved across the eastern and central Oklahoma Panhandle during the late afternoon hours and produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern and central Oklahoma Panhandle during the late afternoon hours and produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 2:50 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 5, 2:50 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT FRI JUN 5 2009

.DISCUSSION...
UPPER RIDGE CONTINUES TO PUSH EAST ALLOWING A MAINLY WEST FLOW ALOFT.
PLENTY OF ENERGY IN PLACE WITH A DRYLINE POSITIONED IN EASTERN NEW
MEXICO. SHORT WAVE ENERGY TRACKING THOUGH THE RIDGE WILL SET THE
STAGE FOR ADDITIONAL ROUND OF CONVECTION THIS AFTERNOON AND EVENING.
RADAR IS ALREADY SHOWING STORMS IN THE NORTHEAST PANHANDLES...WITH
GENERALLY CLEAR SKIES AND PLENTY OF INSOLATION ACROSS THE EAST.
MORNING SOUNDING AT KAMA SHOWED SOME SHEAR...AND THE FORECAST
SOUNDINGS ALSO INDICATED MARGINAL SHEAR WHICH COULD SUPPORT HIGH
BASED SUPERCELLS...WITH THE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. THE DRYLINE SHOULD BEGIN RACING EAST ON SATURDAY...ALTHOUGH
LATEST MODEL RUNS ARE NOT AS PROGRESSIVE WITH THE DRYLINE. THE
SURFACE TROUGH APPEARS TO SET UP ACROSS THE CENTRAL ZONES AND THE SW
FLOW ALOFT BEGINS. SO THINKING HIGHER DEW POINTS ALONG WITH UNSTABLE
AIR WILL LINGER ACROSS THE FAR EASTERN PANHANDLES WHICH WARRANT
SLIGHT CHANCE POPS. BUT WARM AND DRY AIR WILL FILTER INTO THE WEST
AND CENTRAL ZONES BRINGING THE POTENTIAL FOR TRIPLE DIGIT TEMPS.

THE SOUTHWEST FLOW ALOFT CONTINUES AS THE SURFACE TROUGH DEEPENS AND
SHIFTS EAST ON SUNDAY. THIS SHOULD ALLOW THE DRYLINE TO PUSH BACK
INTO THE EASTERN PANHANDLES. POPS REMAIN ACROSS THE EAST ON SUNDAY
DUE TO THE POTENTIAL FOR DRYLINE INITIATED STORMS. COLD FRONT STILL
ON TRACK FOR MONDAY...BUT MODELS STILL NOT SHOWING A PARTICULARLY
COLD AIRMASS. SO THINKING HIGHS IN THE 80S ON BOTH MONDAY AND TUESDAY
IN THE POST FRONTAL AIRMASS. ALSO SOME POTENTIAL FOR STORMS TO
DEVELOP ALONG THE FRONT...BUT THINKING THERE WILL BE A LULL IN PRECIP
ACTIVITY ON TUESDAY.

UPPER RIDGE THEN BUILDS OVER NORTHERN MEXICO AND SOUTH TEXAS WITH
THE POTENTIAL FOR A 590 HIGH IN PLACE BY TUESDAY. CONCERNED THAT THE
HIGH WILL BE TOO FAR SOUTH TO KEEP PRECIP AT BAY...BUT NOT CONFIDENT
YET WHEN THE BEST SHOT AT STORMS WOULD BE IN THE EXTENDED. SO
CURRENTLY LEFT TUESDAY AND WEDNESDAY DRY. GFS HINTS AT A SHORT WAVE
PUSHING OVER THE RIDGE INTO THE PANHANDLES ON THURSDAY AFTERNOON...SO
LEFT THE SLIGHT CHANCE POPS IN PLACE FOR NOW.

JJB

&&

.FIRE WEATHER...
MAIN CONCERN REVOLVES AROUND SATURDAY AND SUNDAY WHEN A DRYLINE WILL
PUSH THROUGH THE AREA AND PROVIDE WARM...DRY...AND WINDY CONDITIONS
FOR THE CENTRAL TO WESTERN PANHANDLES. A FIRE WEATHER WATCH IS IN
EFFECT FOR BOTH SATURDAY AND SUNDAY. HOWEVER...RECENT PRECIPITATION
MAY PREVENT THE FIRE DANGER RATING FROM REACHING RED FLAG LEVELS. A
COLD FRONT ON MONDAY WILL LIMIT ANY FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  96  61  91  60 /  40   5   5   5  10
BEAVER OK                  64  99  62  95  59 /  30  10  10  10  20
BOISE CITY OK              59  94  59  89  55 /  20   5  10   5  10
BORGER TX                  67  97  66  94  64 /  30   5  10  10  10
BOYS RANCH TX              62  98  60  94  57 /  30   5   5   5  10
CANYON TX                  60  96  59  93  58 /  40   5   5   5  10
CLARENDON TX               65  95  66  91  64 /  40   5   5  20  20
DALHART TX                 58  95  56  91  54 /  20   5  10   5   5
GUYMON OK                  64  99  62  94  58 /  20   5  10   5  20
HEREFORD TX                61  95  59  92  57 /  30   5   5   5  10
LIPSCOMB TX                64  98  64  95  62 /  30  20  10  20  20
PAMPA TX                   65  96  66  91  64 /  40   5  10  10  20
SHAMROCK TX                67  94  68  93  63 /  30  20  20  20  20
WELLINGTON TX              67  95  69  96  66 /  30  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Jun 5, 12:00 PM CST, 3 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 5 2009

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

IN ADDITION...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT. THEREFORE...BOATERS ARE URGED
TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

FOR SATURDAY...DRY...WARM AND WINDY WEATHER COULD RESULT IN CRITICAL
FIRE CONDITIONS ACROSS MUCH OF THE PANHANDLES. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN AND CENTRAL PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE CENTRAL AND EASTERN
PANHANDLES SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE REGION SHOULD
MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND EVENING.

NUNEZ

In the hours before

Local storm report, Jun 5, 2:24 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT FRI JUN 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     7 W CANYON              34.98N 102.05W
06/04/2009                   RANDALL            TX   PUBLIC

            BARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL
            WAS INJURED.

&&

EVENT NUMBER AMA01441

JOHNSON
Local storm report, Jun 5, 2:25 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT FRI JUN 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     8 W CANYON              34.98N 102.06W
06/04/2009                   RANDALL            TX   NWS STORM SURVEY

            ROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD

&&

EVENT NUMBER AMA01442

JOHNSON
Local storm report, Jun 5, 2:27 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT FRI JUN 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     3 ENE UMBARGER          34.97N 102.06W
06/04/2009                   RANDALL            TX   NWS STORM SURVEY

            NUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL
            STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES
            WERE ALSO OBSERVED.

&&

EVENT NUMBER AMA01443

JOHNSON
Special weather statement, Jun 5, 2:31 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT FRI JUN 5 2009

OKZ002-052100-
TEXAS OK-
331 PM CDT FRI JUN 5 2009

...STRONG THUNDERSTORM ACROSS TEXAS COUNTY...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EVA...OR ABOUT
16 MILES WEST OF GUYMON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED
INCLUDE GUYMON...HOUGH...OPTIMA...HOOKER...AND HARDESTY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KIMBLE
Local storm report, Jun 5, 2:38 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT FRI JUN 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 SE ROMERO             35.65N 102.83W
06/04/2009  E0.75 INCH       HARTLEY            TX   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL WITH SOME PENNIES

0520 PM     HAIL             2 NW DUMAS              35.88N 101.99W
06/04/2009  E1.00 INCH       MOORE              TX   PUBLIC

0524 PM     HAIL             1 NE DUMAS              35.87N 101.95W
06/04/2009  E1.00 INCH       MOORE              TX   EMERGENCY MNGR

0540 PM     HAIL             5 E DUMAS               35.86N 101.88W
06/04/2009  E0.75 INCH       MOORE              TX   PUBLIC

0602 PM     TSTM WND GST     VEGA                    35.25N 102.43W
06/04/2009  M63 MPH          OLDHAM             TX   BROADCAST MEDIA

            SCHOOLNET OBSERVATION

0603 PM     HAIL             2 NW WILDORADO          35.24N 102.27W
06/04/2009  E0.75 INCH       OLDHAM             TX   PUBLIC

0608 PM     HAIL             WILDORADO               35.22N 102.24W
06/04/2009  M0.75 INCH       OLDHAM             TX   AMATEUR RADIO

0608 PM     TORNADO          1 N VEGA                35.26N 102.43W
06/04/2009                   OLDHAM             TX   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A LANDSPOUT TORNADO 1 MILE
            NORTH OF VEGA. RATED EF-0 WITH A WIDTH OF 100 YARDS AND
            A PATHLENGTH OF 1 MILE. TORNADO WAS ON THE GROUND FOR 3
            MINUTES.

0609 PM     HAIL             2 NE WILDORADO          35.24N 102.22W
06/04/2009  E0.88 INCH       OLDHAM             TX   PUBLIC

0610 PM     HAIL             2 E ADRIAN              35.28N 102.63W
06/04/2009  E0.75 INCH       OLDHAM             TX   TRAINED SPOTTER

0612 PM     HAIL             11 N GRUVER             36.42N 101.41W
06/04/2009  E0.75 INCH       HANSFORD           TX   PUBLIC

0633 PM     TORNADO          14 SW AMARILLO          35.06N 101.99W
06/04/2009                   RANDALL            TX   AMATEUR RADIO

            AMMENDED REPORT. BRIEF TOUCHDOWN AT FM 2219 AND CITY
            LAKE ROAD. TORNADO WAS RATED EF-0 WITH A WIDTH OF 100
            YARDS AND A PATHLENGTH OF 200 YARDS. TORNADO WAS ON THE
            GROUND FOR LESS THAN 1 MINUTE.

0640 PM     HAIL             12 S ADRIAN             35.10N 102.66W
06/04/2009  E0.75 INCH       DEAF SMITH         TX   PUBLIC

0640 PM     TORNADO          7 W CANYON              34.98N 102.05W
06/04/2009                   RANDALL            TX   FIRE DEPT/RESCUE

            WEST OF ARNOT RD AND NORTH OF FM 1062. RATED EF-0 WITH
            A WIDTH OF 100 YARDS AND AND A PATHLENGTH OF THREE
            QUARTERS OF A MILE. TORNADO WAS ON THE GROUND FOR 2
            MINUTES.

0644 PM     TSTM WND GST     5 W CANYON              34.98N 102.01W
06/04/2009  E75 MPH          RANDALL            TX   AMATEUR RADIO

            HIGH WIND REPORTED ALONG HIGHWAY 60 ABOUT 5 MILES WEST
            OF CANYON

0645 PM     TSTM WND DMG     7 W CANYON              34.98N 102.05W
06/04/2009                   RANDALL            TX   PUBLIC

            BARN DESTROYED AT FM 1062 AND BLESSEN RD. ONE ANIMAL
            WAS INJURED.

0645 PM     TSTM WND DMG     8 W CANYON              34.98N 102.06W
06/04/2009                   RANDALL            TX   NWS STORM SURVEY

            ROOF PEELED OFF A BARN AT FM 1062 AND BUSHLAND RD

0647 PM     TSTM WND DMG     3 ENE UMBARGER          34.97N 102.06W
06/04/2009                   RANDALL            TX   NWS STORM SURVEY

            NUMEROUS SHEETS OF TIN WERE REMOVED FROM SMALL
            STRUCTURES ALONG HIGHWAY 60. SOME DOWNED TREE BRANCHES
            WERE ALSO OBSERVED.

0648 PM     TSTM WND GST     7 W CANYON              34.98N 102.05W
06/04/2009  E65 MPH          RANDALL            TX   EMERGENCY MNGR

0652 PM     HAIL             7 N HEREFORD            34.92N 102.40W
06/04/2009  E0.75 INCH       DEAF SMITH         TX   AMATEUR RADIO

0659 PM     TSTM WND DMG     DAWN                    34.91N 102.20W
06/04/2009                   DEAF SMITH         TX   AMATEUR RADIO

            6 INCH LIMBS DOWN ALONG HIGHWAY 60 AT FM 809

0700 PM     TSTM WND DMG     HEREFORD                34.82N 102.40W
06/04/2009                   DEAF SMITH         TX   FIRE DEPT/RESCUE

            ROOF BLOWN OFF AT LUMBER YARD AND SMALL TREE LIMBS
            DOWN.

&&

EVENT NUMBER AMA01422 AMA01423 AMA01424 AMA01425 AMA01437 AMA01426
AMA01429 AMA01439 AMA01427 AMA01430 AMA01428 AMA01431 AMA01432
AMA01440 AMA01433 AMA01441 AMA01442 AMA01443 AMA01434 AMA01435
AMA01436 AMA01438

SMB/SD
Special weather statement, Jun 5, 3:10 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT FRI JUN 5 2009

TXZ011-052145-
OLDHAM TX-
410 PM CDT FRI JUN 5 2009

...STRONG THUNDERSTORM ACROSS OLDHAM COUNTY...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTERN OLDHAM COUNTY...OR ABOUT 16 MILES
SOUTHEAST OF NARA VISA...MOVING EAST AT 25 MPH. THIS STORM WILL
TRACK ACROSS NORTHERN OLDHAM COUNTY ALONG AND NORTH OF THE CANADIAN
RIVER.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KIMBLE

The radar

The Dodge City radar (KDDC), 167 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
June 5, 3:23 PM CST to 3:24 PM CST
Where
Texas County, 5.02 mi E of Hough
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.860, -101.480

Hail, Beaver

When
June 5, 5:56 PM CST to 5:58 PM CST
Where
Beaver County, Turpin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -100.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176692, 176693.